Systematic review: rebound acid hypersecretion after therapy with proton pump inhibitors
Version of Record online: 6 DEC 2006
Alimentary Pharmacology & Therapeutics
Volume 25, Issue 1, pages 39–46, January 2007
How to Cite
HUNFELD, N. G. M., GEUS, W. P. and KUIPERS, E. J. (2007), Systematic review: rebound acid hypersecretion after therapy with proton pump inhibitors. Alimentary Pharmacology & Therapeutics, 25: 39–46. doi: 10.1111/j.1365-2036.2006.03171.x
- Issue online: 6 DEC 2006
- Version of Record online: 6 DEC 2006
- Publication data Submitted 29 June 2006 First decision 23 July 2006 Resubmitted 20 September 2006 Accepted 22 September 2006
The occurrence and the clinical relevance of rebound acid hypersecretion after discontinuation of proton pump inhibitors is unclear.
To perform a systematic review of rebound acid hypersecretion after discontinuation of proton pump inhibitors.
PubMed, Embase and Central were searched up to October 2005 with indexed terms.
Eight studies were included, sample size was 6–32. The studies used both basal and stimulated acid output as parameters to study rebound acid hypersecretion and assessed these at different time points and with variable methods. Five studies (including four randomized studies) did not find any evidence for rebound acid hypersecretion after proton pump inhibitor therapy. Of the remaining three studies, the duration of proton pump inhibitor therapy was the longest and two of these studies were the only to assess Helicobacter pylori status of their study subjects. These two studies suggested that rebound acid hypersecretion may occur in H. pylori-negatives after 8 weeks of proton pump inhibitors.
Studies that have investigated rebound acid hypersecretion after cessation of proton pump inhibitor treatment are heterogenic in design, methods and outcome. There is some evidence from uncontrolled trials for an increased capacity to secrete acid in H. pylori-negative subjects after 8 weeks of treatment. There is no strong evidence for a clinically relevant increased acid production after withdrawal of proton pump inhibitor therapy.